MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G55225
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 10/17/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant products: zenith t-branch 34-18-202 (lot # e3548055); unibody (distal body) 22-98 (lot # a974196); zsle 11-56-zt (lot # 6664297) (right); everflex 14x60x120 (lot # a363707) (left); celiac ¿ one covered fluency stent, one uncovered palmaz stent; sma ¿ one covered atrium stent; right renal ¿ one covered viabahn stent, one uncovered everflex stent; left renal ¿one covered viabahn, one uncovered protégé stent.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was initially reported that a clinical study patient has experienced a distal type i endoleak.According to the report, the pre-procedure ct scan showed a contained ruptured type iv aneurysm.The celiac artery, sma and both renal arteries were patent, with no evidence of renal infarcts.On (b)(6) 2017, the patient underwent an endovascular aneurysm repair procedure (evar).There were no known difficulties with deployment.Results of the procedural angiogram performed at the conclusion of the procedure revealed patent grafts with no endoleak or device integrity issues.The following additional procedure was performed, per comments from the site: ¿on the (b)(6) the prosthesis for the left side to prevent spinal ischemia.A zsle 13-107 and a stent from another manufacturer were implanted to reline the implanted grafts.On (b)(6) 2017 (20 days post-procedure), a follow-up ct scan showed that the devices were patent, and the stented celiac artery, sma, and bilateral renal arteries were patent.A type iii endoleak was noted by the site, with the following statement: ¿the left iliac graft (non-cook device) was not implanted in the first intervention.It was left for perfusion of the aneurysm to prevent spinal ischemia.The left iliac graft was implanted on (b)(6) 2017 and due to that the type iii endoleak is noticeably less and the aneurysm sac is already shrinking¿ on (b)(6) 2017 (206 days post-procedure), a follow-up ct scan showed that the devices were patent, and the stented celiac artery, sma, and bilateral renal arteries were patent.A type ii endoleak was noted.On (b)(6) 2018 (586 days post-procedure), a follow-up ct scan showed that the devices were patent, and the stented celiac artery, sma, and bilateral renal arteries were patent.A distal type i endoleak was noted at the right (cook graft) and left (non-cook graft) iliac leg grafts.No adverse events have been reported for this patient.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged, or unavailable.Investigation ¿ evaluation.The complaint device was not available for an evaluation.No imaging or sizing and planning sheets were provided for review.Without the complaint device, a device failure analysis was unable to be performed.A document based investigation was conducted including a review of the device history record, drawings, instructions for use, manufacturing instructions and quality control data.The device history records were reviewed and no non-conformances or discrepancies were detected.Each zenith flex with spiral-z technology aaa endovascular graft iliac leg is shipped with instructions for use (ifu) listing the indications for use, contraindications, warnings and precautions, and the correct usage procedure.The ifu outlines: 4.2 patient selection, treatment and follow-up.Follow-up imaging should be carefully reviewed for narrowing within the graft leg.Patients with a graft leg lumen of less than approximately 5mm id may be at increased risk of a thromboembolic event (e.G., graft limb occlusion).Reintervention (e.G., noncompliant ballooning or stenting in these regions) should be considered to help assure maintained graft patency and to reduce the risk of a thromboembolic event.Multiple large, patent lumbar arteries, mural thrombus and a patent inferior mesenteric artery may all predispose a patient to type ii endoleaks.Patients with uncorrectable coagulopathy may also have an increased risk of type ii endoleak or bleeding complications.Lengths.All patients should be advised that endovascular treatment requires life-long, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G.Endoleaks, enlarging aneurysm or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.Specific follow-up guidelines are described in section 12, imaging guidelines and postoperative follow-up 4.4 device selection.Strict adherence to the zenith spiral-z aaa iliac leg ifu sizing guide is strongly recommended when selecting the appropriate device size (table 10.5.1).Appropriate device oversizing has been incorporated into the ifu sizing guide.Sizing outside of this range can result in endoleak, fracture, migration, device infolding or compression.4.5 implant procedure.Inaccurate placement and/or incomplete sealing of the zenith spiral-z aaa iliac leg within the vessel may result in increased risk of endoleak, migration or inadvertent occlusion of the internal iliac arteries.The customer site has not reported any adverse events for the patient, nor have they submitted any documentation of a medical intervention or returned any planning and sizing sheets.No additional information was provided other than that the aneurysm diameter has decreased from pre-procedure at 77mm to 52.9mm at the time point the endoleak was noted.No imaging was returned to review any extenuating tortuous patient anatomy and/or deployment location nor information about whether there was calcification, plaque, or thrombus in the neck that could potentially disrupt the proximal seal.There are two likely causes of this type ib endoleak.(procedural related).Most likely the zsle-11-56 was over-sized or under-sized or placed in an unintended location.If the device was oversized, slight pleating could occur which would allow blood flow around the graft; if it was undersized, the blood would be able to flow around the graft or it could migrate slightly downwards.(disease progression).Because of the patient history of peripheral vascular disease and chronic obstructive pulmonary disease as well as smoking, there is a high likelihood that these predisposing factors could result in progression of disease (the iliac artery diameter grows and exceeds the graft diameter) and/or smoking has resulted in calcification causing complications.Potential causes of failure could have been due to: inadequate graft to vessel oversizing; graft migrates or does not seal off aneurysm (type i endoleak).Inadequate placement by physician; insufficient overlap length at graft to graft seal site.Improper graft diameter chosen by physician for graft to vessel seal site (too large or too small).A definitive investigation conclusion could not be determined as the product was not returned for evaluation, and the environmental conditions to which the endovascular graft was subjected that were present during the endoleak could not be replicated.A quality engineer risk assessment was conducted to assess the risk of this failure mode and concluded a change is not required, thus no risk reduction activities are required at this time.Monitoring will continue to be performed for similar complaints.Appropriate personnel have been notified of this event.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
The aneurysm diameter has decreased from pre-procedure at 77mm to 52.9mm at the time point the endoleak was noted.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8096977
Report Number1820334-2018-03411
Device Sequence Number2745304
Product Code MIH
UDI-Device Identifier10827002552255
UDI-Public(01)10827002552255(17)190210(10)6664297
Combination Product (Y/N)N
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/18/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/10/2019
Device Model NumberG55225
Device Catalogue NumberZSLE-11-56-ZT
Device Lot Number6664297
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 10/25/2018
Supplement Date Received by Manufacturer01/03/2019
Initial Report FDA Received Date11/21/2018
Supplement Report FDA Received Date01/18/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age65 YR